Clinicians commonly encounter dysphagia and constipation in a skilled nursing population. Increasing the viscosity of liquids, usually with a starch- or xanthan gum-based thickener, serves as a key intervention for patients with dysphagia. We report a newly identified and potentially dangerous interaction between polyethylene glycol 3350 laxative (PEG) and starch-thickened liquids. A patient requiring nectar-thickened liquids became constipated, and medical staff prescribed PEG for constipation. His nurse observed that the thickened apple juice immediately thinned to near-water consistency when PEG was added. She obtained the same results with thickened water and coffee. We quantified this phenomenon by isothermal rotational rheology. Results confirmed a precipitous loss of thickening when PEG was added to starch-based thickeners but not with xanthan gum-based thickeners. Clinicians and front-line staff should be aware of this potentially critical interaction between PEG- and starch-based thickeners. Although confirmatory studies are needed, our preliminary data suggest that PEG may be compatible with xanthan gum-- based thickeners.